Q. What causes headache after dialysis?

Answered by
Dr. Lalit Bansal
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Feb 15, 2020 and last reviewed on: Feb 17, 2020

Hello doctor,

My dad has been on dialysis for 2 years and has only recently been getting pounding headaches 1 hour into dialysis. He says they are pretty painful and it only occurs in his forehead and just to the right of the forehead. It does not make him sensitive to light, sound or any vision changes. He was in the hospital a month ago for a left leg amputation and while in the rehab unit, he had a seizure that we witnessed and it took him 2 days to wake up from it.

The MRI showed Posterior Reversible Encepholopothy, caused by very high blood pressure. Luckily, he is almost 100% neurologically and memory regained. I bring that up because only after the seizure and PERS MRI result is when the headaches started on dialysis. He never had headaches before on dialysis prior to the seizure/headache. The doctors did not put him on any new medications after this and tylenol helps the headache greatly but it still bothers him, and I do not like him taking tylenol almost every day. He is on Metoprolol 50MG Extended Release 1x per day usually in the morning and his blood pressure is fairly controlled (usually in the 130's/70's) however sometimes it gets high during dialysis . I have an appointment with a neurologist in January, as that was the first available. Any answers?

Dr. Lalit Bansal

Neurology Paediatrics
#

Hi,

Welcome to icliniq.com.

Having headache one hour into dialysis suggest either it could be related to transient increase in blood pressure or changes in electrolytes during this interval. Is his BP monitored during dialysis and where do they stand. One way to get around is by slowing the dialysis speed which will help in slower change in electrolytes and body fluid thus preventing fluctuation in BP. See if has BP fluctuation during dialysis and his nephrologist should be able to help you.

Metaprolol is also a migraine prophylactic medicine, thus it should help with headaches. There are other medications also but will discuss once we are sure its not related to BP. Taking Tynelol daily is not good. It can cause rebound headache the day you dont take it. Limit its use to 2/day or max 2-3/week and/or max 8-10/month. How is his MRI brain now. He had PRES but has it completely resolved, not just clinically but also radiologically. Is he on any anti-seizure medication post seizure. How was his EEG. Is it normalized?


Was this answer helpful?

 | 

 

This is a sponsored video. icliniq or icliniq doctors do not endorse the content/ad in the video.

 
Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


CKD patient with high phosphorus content. Is dialysis required now?

Query: Hello doctor, My father is suffering from CKD for the past one year. His creatinine level is 11.05, urea is 144 and uric acid is 5.10. He has no swelling or breathlessness, but his phosphorus content is high 5.80. We have not started the dialysis at the moment. Could you please guide the right wa...  Read Full »

Why is there accumulation of water in spite of stomach dialysis?

Query: Hello doctor, My sister is undergoing stomach dialysis treatment for the past one month. Now, she has developed water in the lungs. Due to that, there is breathlessness, no appetite, no sleep, water retention in feet, and stomach. The doctor has removed 1 liter of water from the lungs, but second d...  Read Full »

I have headache after using Nevanac ophthalmic suspension

Query: Hello doctor, I am 37 years old. I have discomfort and mild pain in the right eye since last four days. The doctor has advised taking Nevanac ophthalmic suspension 0.1 suspension, and Maxmoist eye drops for dry eye. He has advised to take Nevanac one drop four times daily in both eyes, and Maxmoist ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.